Maine, 2016Flash Flood in Maine, September 19, 2016
September 19, 2016 · NWS CAR · 1 event in 1 county or zone
An upper level disturbance and moist airmass combined to produce slow moving showers and thunderstorms with heavy rain during the evening of the 19th. 00 inches of rain in around 2 hours in the Ashland area which led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and moist airmass combined to produce slow moving showers and thunderstorms with heavy rain during the evening of the 19th. The slow moving showers and thunderstorms produced an isolated area of an estimated 4.00 to 5.00 inches of rain in around 2 hours in the Ashland area which led to flash flooding. State Route 227 near Ashland was closed for several hours due to the flash flooding...with water depths of up to around 3 feet covering the road. Around a dozen driveways were also damaged...with another two washed out.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Sep 19, 5:15 PM EST, 0 minutes earlier.
Area forecast discussion, Sep 19, 5:15 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
615 PM EDT MON SEP 19 2016
.SYNOPSIS...
A moist airmass will remain across the region tonight with areas
of fog once again developing. A cold front will cross the region
Tuesday followed by drier and cooler air by mid week. Even cooler
air is expected for the first full weekend of Autumn.
&&
.NEAR TERM /THROUGH TUESDAY/...
6:15 PM Update...Another mild and muggy night by September
standards. One shortwave across the Crown of Maine will exit
into New Brunswick this evening taking the scattered showers and
isolated thunderstorms off to our east. The air mass remains quite
moist overnight, and very weak and ill defined disturbances in
the flow could tough off an isolated shower once the main batch of
activity exits the area within the next couple of hours. The main
concern tonight will be areas of very low stratus and fog, and the
fog has the potential to become dense in spots late tonight. Only
minor edits to the grids and forecast based mainly on the latest
radar trends and observations.
Previous discussion...
A moist airmass will remain in place across the region tonight as high
pressure anchored off the western atlantic keeps a light southerly
flow across the region. Expect stratus and areas of fog to once
again develop overnight. Fog may become dense in spots
again tonight and will have to monitor for the potential of
needing a dense fog advisory late tonight. It will be another
mild and muggy night. Lows will once again only bottom out around
60 degrees in most areas with a few upper 50s possible across the
north.
Tuesday will begin with low stratus and areas fog across the
area but low clouds should then begin to mix out in advance of
an approaching cold front from the west by mid morning. The front
will cross the region later Tuesday afternoon. Scattered showers
are possible with the front, mainly north of the Katahdin region.
As referenced by the the mid crew last night, the nam looks to
be overdoing its cape forecast, thus leaned with the much more
stable gfs. As such, decided against mentioning any thunder with
the front on Tuesday. Despite the abundant shear profile, lapse
rates not all that impressive. Also, dry air entrainment from
aloft may also help to mitigate any development. That being said,
couldn't rule out a brief gusty shower with the front across the
north. Highs on Tuesday will range from the low to mid 70s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Upr lvl wave currently lifting north of the Great Lks into Ontario
wl continuing heading northeast twd Newfoundland at the start of the
short term. At the sfc a weakening front wl be acrs the CWA by 00z
Wed with vry minimal in the way of showers expected.
Wed wl be a pleasant fall day with main storm track rmng to the
north and zonal H5 flow acrs the CWA, featuring sunny skies and
contd abv normal temperatures. High pressure wl build out of Canada
during the day Thur with nw flow supplying lower H8 temps thru the
end of the pd. Maxes for the day wl be 3-8 degrees cooler than Wed
and more normal for this time of year.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Sfc ridge axis progged by med range guidance to rmn in place by the
start of the extndd pd. What affect this has on low riding along
stalled frontal bndry rmns to be seen as latest 12z guidance brings
low acrs Downeast zones at some point drg the day on Fri. EC is
quickest with wv with GFS being slowest and GEM the compromise. Hv
gone with Superblend for pops which holds showers in acrs the south
thru Sat mrng. One thing looks for certain, with this low exiting
twd the Maritimes an airmass change wl be taking place ovr the
weekend.
All guidance indicating H8 temps drop to nr 0c on Sat and blo 0c for
Sun. Chilly nw flow continues thru the end of the long term. Hv
lowered maxes ovr the weekend fm prior fcst by svrl degrees. Coldest
day wl lkly be Sunday with highs in the l50s acrs the north to m50s
ovr the south. With upr trof still expected to swing thru Sat night,
isold showers rmn possible Sun mrng and with temps expected to drop
into the lwr 30s ovr far nw Aroostook cannot rule out a brief pd of
snow mixing in with showers.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
NEAR TERM: Widespread IFR/LIFR conditions are once again expected
to develop tonight in low clouds and areas of fog. IFR/LIFR can be
expected early Tuesday morning in lower clouds and areas of fog
before improving to VFR Tuesday afternoon.
SHORT TERM: IFR expected at southern terminals Wed afternoon.
Remaining terminals should be VFR with BGR possibly improving to
VFR late in the afternoon. Might see IFR restrictions lingering at
BHB into the overnight hours but confidence is very low. VFR
expected through Thursday before conditions lower to MVFR and
eventually IFR on Friday morning as system moves across the state.
&&
.MARINE...
NEAR TERM: Wind/seas are expected to remain below small craft
advisory levels through Tuesday. Visibility will be reduced to 1
NM or less in areas of fog tonight into Tuesday afternoon.
SHORT TERM: Winds and seas will remain below SCA criteria through
the period. Southerly swell on Friday does not appear that it
will approach 5 feet at this time.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...CB/Duda
Short Term...Farrar
Long Term...Farrar
Aviation...CB/Duda/Farrar
Marine...CB/Duda/Farrar
Hazardous weather outlook, Sep 19, 1:49 PM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
249 PM EDT MON SEP 19 2016
MEZ001>006-010-011-015>017-029>032-201900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
249 PM EDT MON SEP 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AREAS OF FOG ARE ONCE AGAIN EXPECTED TO DEVELOP LATE TONIGHT. THE
FOG MAY REDUCE VISIBILITY TO LESS THAN A QUARTER OF A MILE AT
TIMES OVERNIGHT. MOTORISTS TRAVELING LATE TONIGHT ARE ADVISED TO
EXERCISE CAUTION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ050>052-201900-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
249 PM EDT MON SEP 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Aroostook
- When
- September 19, 5:15 PM EST to 8:00 PM EST
- Where
- Aroostook County, 0.53 mi WNW of Skerry to 3.11 mi W of Trafton
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 46.682, -68.491
An estimated 4.00 to 5.00 inches of rain fell in a localized area around Ashland during the evening of the 19th. The heavy rain produced flash flooding which closed a portion of State Route 227 for several hours with water depths of up to around 3 feet covering the road. Around a dozen driveways were also damaged...and 2 were washed out.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Iowa, September 19, 2016$145,000 · 61 kt wind · 5 events
- Heavy Rain in Virginia, September 19 to 22, 201645 events
- Flooding and Heavy Rain in New Jersey, September 19 to 20, 201638 events
- Heavy Rain in Delaware, September 19 to 20, 201632 events
- Damaging Winds in Florida, September 19, 2016$35,000 · 56 kt wind · 2 events
- Hail in Wisconsin, September 19, 20162.2 in hail · 20 events
- Dense Fog in Illinois, September 19, 201619 events
- Flood and Heavy Rain in Pennsylvania, September 19 to 20, 201615 events
- Heavy Rain in North Carolina, September 19 to 22, 20169 events
- Lightning Strike in Florida, September 19, 20161 injured · 1 event
- Heavy Rain in Maryland, September 19, 20168 events
- Damaging Winds in South Carolina, September 19, 201660 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660305.